Which side effects do you need to be aware of when using trazodone? When it comes to trazodone side effects insomnia is not one of them, although there are plenty of others. If you are taking the drug for depression and are having difficulty sleeping, it is probably due to something else, caffeine for example.
In a recent study conducted at the University of Bristol in the United Kingdom, researchers assessed the effects that caffeine has on the stages of sleep, using an EEG. A third of the volunteers were given a 150mg dose of caffeine alone, about what you would find in a large cup of coffee.
A third of them were given caffeine and Ambien (Zolpidem), a popular prescription sleep aid that is highly promoted. The remaining volunteers were given 100mg of trazodone and 150mg of caffeine. All of the volunteers had difficulty falling asleep, but the caffeine-only volunteers had less total sleep time than the volunteers receiving the sleep aids.
In other words, at moderate doses, sleep aids may counteract the effect of too much caffeine. But, taking one drug to counteract another does not seem logical. It makes more sense to cut out the caffeine.
At least 100 different trazodone side effects have been reported. There are behavioral changes, neurological problems and autonomic symptoms. Serious cardiovascular complications have occurred. Sexual problems, including priapism and decreased libido have been noted. Stomach, liver, joint and muscle problems have been experienced. The medication can cause allergic reactions and hormonal imbalances. It is hard to see why any doctor would prescribe it.
But, these things are not that unusual for psychoactive drugs. For someone suffering from depression or anxiety, getting the relief provided by the drug is worth the risk of side effects. Some people are able to take the drug for a short period of time while receiving psychotherapy and then discontinue its use gradually.
If you are concerned about trazodone side effects, insomnia or other problems, it is best to consult your doctor. You should not discontinue the medication on your own. Doing so could cause something called “discontinuation syndrome”. Lay people often refer to it as withdrawal symptoms.
The drug’s most common use is as an antidepressant. It is not the newest of the antidepressant drugs, nor is it the oldest. It is referred to as a second generation antidepressant.
The third generation antidepressants (the ones most commonly prescribed today) are known as SSRIs (selective serotonin reuptake inhibitors). Although trazodone is not technically an SSRI, it has similar activity within the brain.
SSRIs are known to cause discontinuation syndrome, although pharmaceutical companies did not, at first, tell doctors to advise their patients about the symptoms of the syndrome. When it comes to the discontinuation of trazodone side effects insomnia is one of them. Others include nausea, confusion, dizziness, tremors and electric shock-like sensations. Anyone that has experienced withdrawal symptoms from any kind of drug may have experienced similar symptoms.
Our brains and our bodies can quickly become accustomed to the effects of a drug. Changes in the chemicals produced by the brain will occur. One of the trazodone side effects is euphoria. This is due to decreased degradation of the feel good chemical serotonin. Obviously, discontinuing the drug would be uncomfortable, because there will be a sudden drop in serotonin levels within the brain.
So, don’t stop taking the drug without talking to your doctor. If you are taking it and you have trouble sleeping, calculate how much caffeine you are consuming every day. If the total adds up to 500mg or more, then there’s your problem.
Sugary foods, eating late and watching TV in bed and many other things can cause problems sleeping, but it is not one of the trazodone side effects. It’s just one that can occur when the drug is discontinued.
Share your tips and feedback. Leave me a comment in the box below.